Severe lactic acidosis from acute cyanide poisoning after intentional amygdalin ingestion in a teenager

  • Jack Green | jack.green@cshs.org Division of Pediatric Critical Care Medicine, Cedars-Sinai Medical Center, Los Angeles, CA, United States.

Abstract

Cyanide poisoning via the oral route is a remarkably rare entity in the United States. Though acute toxicity from this poison may present with classic signs and symptoms (smell of bitter almonds on breath and cherry-red skin), these signs are frequently not clinically observed in the intoxicated patient, making it low on the routine differential diagnosis leading to both diagnostic and therapeutic challenges for the bedside clinician. This is a case of a 17-yearold male with a history of depression who presented to the Emergency Room (ER) with altered mental status, abdominal pain, and emesis. A severely elevated and worrisome lactic acidosis triggered the ER’s septic shock bundle and algorithm, but further investigation ultimately led to the unifying diagnosis of intentional cyanide poisoning.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2020-12-23
Info
Issue
Section
Case Reports
Keywords:
cyanide, suicidality, pediatrics
Statistics
  • Abstract views: 46

  • PDF: 37
How to Cite
Green, J. (2020). Severe lactic acidosis from acute cyanide poisoning after intentional amygdalin ingestion in a teenager. Emergency Care Journal, 16(3). https://doi.org/10.4081/ecj.2020.8985